Alert archive / California / High Surf Warnings in 2024
High Surf Warning 1, NWS Eureka, CA
NWS Eureka, CA issued this high surf warning at Dec 22, 2024, 3:35 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 23, 2024, 4:00 AM PST. It was in force for 17 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 22, 2024, 3:35 PM PST (23:35 UTC)
- In effect from
- Dec 23, 2024, 4:00 AM PST
- Expired
- Dec 23, 2024, 8:38 PM PST
- In force
- 17 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 10:00 AM PST | HIGH SURF | 2 Nw Crescent City, CA | Waves washed on to the coastal road bringing debris. |
| Dec 23, 6:07 PM PST | NON-TSTM WND DMG | 1 Sse Klamath, CA | Tree fell and blocked lanes. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337 WHUS46 KEKA 222335 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 335 PM PST Sun Dec 22 2024 CAZ101-103-104-109-231100- /O.NEW.KEKA.SU.W.0001.241223T1200Z-241224T0600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 335 PM PST Sun Dec 22 2024 ...HIGH SURF WARNING IN EFFECT FROM 4 AM TO 10 PM PST MONDAY... * WHAT...Dangerously large breaking waves 26 to 30 ft. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 4 AM to 10 PM PST Monday. * IMPACTS...Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening surfing conditions and significant beach erosion can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
4 follow-up statements
467 WHUS46 KEKA 230939 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 139 AM PST Mon Dec 23 2024 CAZ101-103-104-109-231745- /O.CON.KEKA.SU.W.0001.241223T1200Z-241224T0600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 139 AM PST Mon Dec 23 2024 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Dangerously large breaking waves 26 to 30 ft. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...Until 10 PM PST this evening. . * IMPACTS...Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening surfing conditions and significant beach erosion can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
521 WHUS46 KEKA 231747 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 947 AM PST Mon Dec 23 2024 CAZ101-103-104-109-240200- /O.CON.KEKA.SU.W.0001.000000T0000Z-241224T0600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 947 AM PST Mon Dec 23 2024 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Dangerously large breaking waves 26 to 30 ft. * WHERE...Coastal areas of Del Norte, Humboldt, Mendocino Counties. * WHEN...Until 10 PM PST this evening. . * IMPACTS...Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening surfing conditions and significant beach erosion can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
453 WHUS46 KEKA 240147 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 547 PM PST Mon Dec 23 2024 CAZ101-103-104-109-240600- /O.CON.KEKA.SU.W.0001.000000T0000Z-241224T0600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 547 PM PST Mon Dec 23 2024 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Dangerously large breaking waves 26 to 30 ft. * WHERE...Coastal areas of Del Norte, Humboldt, Mendocino Counties. * WHEN...Until 10 PM PST this evening. . * IMPACTS...Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening surfing conditions and significant beach erosion can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
115 WHUS46 KEKA 240438 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 838 PM PST Mon Dec 23 2024 CAZ101-103-104-109-241245- /O.CAN.KEKA.SU.W.0001.000000T0000Z-241224T0600Z/ /O.NEW.KEKA.SU.Y.0007.241224T0438Z-241224T2000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 838 PM PST Mon Dec 23 2024 ...HIGH SURF ADVISORY IN EFFECT UNTIL NOON PST TUESDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Large breaking waves up to 24 ft. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...Until noon PST Tuesday. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high surf warning went out at Dec 22, 6:11 AM PST, 9 hours 24 minutes earlier.
Area forecast discussion, Dec 22, 6:11 AM PST, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
611 AM PST Sun Dec 22 2024
.SYNOPSIS...Increasing southerly winds expected this morning as
another frontal system moves through the area. A brief dry period
will lead into the onset of a more impactful system Monday night
into Tuesday. Increasing hydrologic impacts are expected by
midweek, with additional rainfall likely through next weekend.
&&
.DISCUSSION...The area remained mostly dry overnight beneath this
brief period of ridging aside from some light radar returns. Mid
level cloud cover will gradually lower this morning as another storm
system approaches the coast. Low level wind shear is already
prevalent with gusts exceeding 30 mph on higher terrain. Winds will
continue to increase and mix down to the surface as the front
approaches; hi-res models continue to highlight a strong low level
jet with max winds exceeding 60 to 65 knots. A wind advisory is in
effect for elevated terrain in Humboldt and Del Norte counties as
well as exposed headlands around Cape Mendocino. Gusts 25 to 40 mph
are possible along lower elevations on the coast, including Crescent
City.
Precip along the leading north end of this fast moving front is
expected to arrive late this morning (around 10 am) while areas of
Mendocino and Lake county may not see rainfall begin until 4-5 PM.
Periods of heavier rainfall is possible, especially along the the
north coast where the convective environment is a bit more favorable
for isolated thunderstorms. WPC storm totals are similar to
yesterday, with 0.50 to 1.25 inches and locally higher amounts
approaching 1.5-1.75 in the King Range. Much like this last system,
interior Trinity and Lake county will be on the lower end of the
spectrum.
Scattered showers will likely continue even after the heaviest
rainfall tapers off late this evening. Another period of brief
ridging will keep the first half of Monday mostly dry and
unseasonably warm with consistent SW flow. The most impactful AR
system is still on track to arrive late morning into early
afternoon, beginning with warm frontal precipitation in Mendo/Lake
counties. Near term model guidance is in good agreement on
widespread heavy precipitation late Monday afternoon through early
Tuesday morning as a strong cold front follows behind. GFS and WPC
are forecasting widespread 2 inches to nearly 4 inches in portions
of interior Del Norte and along the King Range while ECMWF is nearly
0.50 to 1.0 inches lower, but leaning toward higher totals given
ample moisture transport.
A fair amount of model spread is still prevalent on the strength and
timing of strong winds associated with the front and low level jet.
Hi-res models have gusts exceeding 30 mph beginning as early as mid
afternoon, while ensembles are leaning closer to 00Z. With another
strong jet max, NAM gusts are currently exceeding 45-50 mph in
Crescent City and elevated terrain in interior Del Norte and
Humboldt. Widespread gusts 25 to 40 mph are possible, especially
along the coast. Strongest winds are likely to accompany heavy rains
through late Monday evening.
A more substantial break is still expected Tuesday afternoon through
late Wednesday. CNRFC forecasts are still favoring rapid river rise
late Tuesday into Wednesday following the rainfall, but have backed
off a bit to just under action/minor flood state (see hydrology
section).
Additional 1 to 3 inches of precip still expected for the next
system late Wednesday into Thursday. Lower snow levels (2500 to 3000
feet) Christmas Day will quickly rise in time for this additional
precipitation, but GFS is beginning to note a cold pool <5000 feet
in the Trinity Alps through early Thursday morning. Snow impacts
will need to watched closely as several inches are possible at Scott
Mountain Pass before a warmer air mass drives snow levels up
again.
&&
.AVIATION...As previously stated in prior discussions, a series of
frontal boundaries will continue for the next few days, introducing
gusty southerly winds, precip, and vicinity thunderstorms. KCEC and
KACV are likely to see low level wind shear before the gusts mix
down this morning. Rain is also soon to follow just before the
afternoon with probabilities of thunderstorms above 15% - 20% at the
coastal terminals. Flight categories may dip to IFR by the late
afternoon as ceilings and visibility drop with rain becoming more
established. KUKI will meet similar conditions without the gusts and
wind shear. IFR setting in at KUKI by the early evening with rain
and lower ceilings. /EYS
&&
.MARINE...Unsettled and hazardous conditions in all area waters
after the previous passage of a frontal boundary and the development
of sizable/considerable westerly swell. Winds are forecasted to
increase again this morning, leading to gale force gusts over the
northern outer waters initially and spreading this afternoon with
gusts up to 45kts. After the passage winds will calm significantly
before strengthening again Monday midday as yet another front passes
over the coastal waters. This repetition of stout boundaries with
dynamic fetch in the same direction will continue to send large long
period swells into the waters. In conjunction to the strong winds
and associated wind waves, seas will continue to be chaotic. /EYS
&&
.HYDROLOGY...Forecast is still on track for additional rainfall totals
0.5 to 1.5 inches by this evening, with the highest totals in the
higher terrain of interior Del Norte and Humboldt. A stronger system
is expected Monday night into Tuesday with more significant rain
impacts as IVT values exceed 500 kg/m/s. WPC is outlining a marginal
excessive rainfall outlook for most of the CWA on top of
increasingly saturated soils, with 2 to 4 inches of rainfall
currently forecast. CNRFC deterministic river forecasts have backed
off slightly to just under action/minor flood stage Wednesday -
there is still a 25 to 40% chance of exceeding action/minor flood
stage for the Mad River at Arcata, the Eel River at Fernbridge
(slightly exceeding monitor), the Russian River at Hopland and the
Navarro River. Impacts are expected for small streams and flood
susceptible areas. NBM probabilities are still showing 1 to 3 inches
of rainfall by Thursday evening, the higher end of which will once
again land in Del Norte and the King Range. River ensemble
forecasts are already showing responsive tendencies after only
briefly being able to diminish on Wednesday. For the end of the
week: WPC and CPC continue to emphasize risk for excessive
rainfall Friday through Sunday.
&&
.BEACH HAZARDS...A long period, westerly swell will continue to
impact the coastal waters of Northwest California through the week.
The current swell is expected to bring breakers between 20 to 22
feet with a brief pause before longer period swell trains of varying
wave heights combine to constructive interference, resulting in
large breakers. A high surf warning will likely be hoisted for the
early evening around 4 or 5pm, as the arrival time on shore is
speculative. Hazardous surf conditions due to the breaking waves
will be possible along west-northwest facing beaches and will peak
Monday afternoon around 28 - 29ft. High surf conditions will
continue from the early afternoon through the evening on Monday. /EYS
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
High Surf Advisory until 9 AM PST this morning for CAZ101-
103-104-109.
Wind Advisory from 7 AM this morning to 4 PM PST this
afternoon for CAZ102-104>106.
NORTHWEST CALIFORNIA COASTAL WATERS...
Hazardous Seas Warning until 9 AM PST this morning for
PZZ450-475.
Gale Warning from 9 AM this morning to 3 PM PST this
afternoon for PZZ450-475.
Hazardous Seas Warning until 3 PM PST this afternoon for
PZZ455.
Gale Warning until 3 PM PST this afternoon for PZZ470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 10:18 AM PST | Special Marine Warning | EKA | 27 min | |
| Dec 22, 10:37 AM PST | Special Marine Warning | EKA | 23 min | |
| Dec 22, 11:59 AM PST | Special Marine Warning | EKA | 31 min | |
| Dec 22, 1:26 PM PST | Special Marine Warning | EKA | 34 min | |
| Dec 22, 2:05 PM PST | Special Marine Warning | EKA | 25 min | |
| Dec 22, 2:12 PM PST | Special Marine Warning | EKA | 33 min | |
| Dec 22, 2:19 PM PST | Wind Advisory | EKA | Del Norte, Humboldt | 32 hr |
| Dec 22, 2:38 PM PST | Special Marine Warning | EKA | 37 min | |
| Dec 22, 2:57 PM PST | Small Craft Advisory | EKA | 15 hr | |
| Dec 22, 2:57 PM PST | Hazardous Seas Warning | EKA | 24 hr |
Nearby
High Surf Warnings in California, 2024Every high surf warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.